advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Portage, Michigan, USA:

I am a young teen who just started taking shots in my butt, and my 16 year old boy friend who lives with me also takes shots. It hurts both of us a lot so much he cries. Will it eventually stop hurting?

Answer:

The pain from an insulin injection is usually minimal. I don't think the pain your boyfriend experiences with taking a shot in his butt will eventually go away. This could be a problem with technique or it may have to do with the site.

I don't recommend patients inject in their buttocks. I would recommend giving the injections in the belly (abdomen). They can be given anywhere in the abdomen except within 1 inch of the belly button (umbilicus). You might want to find a diabetes educator in your area who can teach you more about injection sites and techniques.

TB

[Editor's comment: I have several things you and your boyfriend might try:

  1. As Tom mentioned, if other injection sites don't hurt, use them.
  2. Make sure the alcohol dries before you give the injection. It can cause stinging.
  3. Room temperature insulin is more comfortable than cold insulin. (Insulin can be kept at room temperature for one month).
  4. Make sure you and your boyfriend are not injecting too deeply. You might try using B-D ULTRA-FINEŽ II Short Needle or ReliOn Short Needle syringes.
  5. Ask a diabetes nurse educator to show you the Inject-Ease® (also nicknamed "the rocket"). This injection device holds the syringe so you can't see the needle similar to the way in which a lancing device holds the lancet and "sticks" for you. It's a helpful item for many kids, teens, and adults with needle phobia.
  6. Ask your doctor about using EMLA or Ela-Max cream. These are topical anesthetics which work very well. (See EMLA, ELA-Max May Control Laser Pain Best.)
SS]

DTQ-20011105153217
Original posting 13 Jan 2002
Posted to Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.